Valerian root is a known herbal supplement that is used to manage various ailments including anxiety, mental strain, insomnia, restlessness, stress, poor concentration, menopause, nervous stomach and premenstrual syndrome.
Even though it is an herbal supplement, it must be dealt with as a drug if utilized for medicinal uses. Allergic reactions have been noted by those who have used the supplement.
If an individual is suspected of having an allergic reaction to valerian root, get in touch with a doctor right away. Take note that not all reactions are severe, but it requires further assessment by the doctor.
What are the indications?
The indications of a bodily response to valerian root might arise in a few minutes of ingesting the supplement or even an hour after. The signs might range from minor to serious and can manifest as a side effect.
Once an adverse reaction arises, a doctor must be seen for further assessment. The indications of an allergy to valerian root might start as minor and continue to develop into serious reactions. Most of the indications affect the respiratory system, GI tract and the skin. In some instances, a severe reaction might arise if using the supplement.
Close look on the signs
The respiratory signs are the result of swelling in the airways and sinus cavity which leads to the following:
- Shortness of breath
- Nasal congestion
- Sinus headaches
- Facial pressure
- Postnasal drip
As for the skin symptoms, the skin becomes irritated and inflamed which leads to the formation of rashes such as:
- Generalized skin itchiness
The digestive issues that might arise might include:
- Abdominal pain and cramps
Am I at risk for anaphylaxis?
One of the troublesome indications of an allergic reaction to valerian root include swollen lips or face, chest pain, hives, difficulty breathing, swollen throat, drop in the blood pressure, lightheadedness and rapid and faint heart rate.
Remember that these are the indications of anaphylaxis which is a severe allergic reaction that affects the whole body and considered dangerous. The individual suspected with this reaction must be taken to the nearest emergency department or call for emergency assistance right away.